Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 16, 2018Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2018, 6:15 PM MST for Coconino County, Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 6:15 PM MST (01:15 UTC)
Expired
Jul 16, 2018, 6:45 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 44 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KFGZ 170115
SVRFGZ
AZC005-017-170145-
/O.NEW.KFGZ.SV.W.0013.180717T0115Z-180717T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
615 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 645 PM MST

* At 614 PM MST, a severe thunderstorm was located 22 miles east of 
  Starlight Pines, or 22 miles south of Winslow, moving south at 
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chevelon Crossing Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 11080 3476 11065 3457 11055 3457 11087
TIME...MOT...LOC 0114Z 003DEG 19KT 3470 11073 

HAIL...1.00IN
WIND...60MPH
 
$$

RR
1 follow-up statement
499 
WWUS55 KFGZ 170142
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
642 PM MST MON JUL 16 2018

AZC005-017-170151-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-180717T0145Z/
Navajo-Coconino-
642 PM MST MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO AND COCONINO COUNTIES
WILL EXPIRE AT 645 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3476 11080 3476 11065 3457 11055 3457 11087
TIME...MOT...LOC 0141Z 003DEG 19KT 3456 11074 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:11 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 3:11 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms will be heavy rainfall and localized
flooding each afternoon this week.

&&

.DISCUSSION...Flat upper level ridging extending from California
into the Great Basin will maintain easterly flow over northern
Arizona through midweek. The center of the ridge will gradually
rotate southeastward into north Texas by the end of the week. This
will result in deep moisture remaining in place over northern
Arizona the region through the week. This will lead to daily
chances for afternoon thunderstorms. Localized flooding will be
the primary threats.

The medium range models are hinting at a down tick in convective
activity beginning early next week with drier air filtering into
the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over
northern Arizona will diminish after 02Z. Local MVFR/IFR
conditions with gusty, erratic winds near the showers and
thunderstorms. VFR conditions will prevail over northern Arizona
tonight.

Scattered -SHRA/-TSRA will once again begin over the higher
terrain of northern Arizona between 1830-1900Z Tuesday, becoming
widespread in the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 12:25 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1225 PM MST MON JUL 16 2018

AZZ007-008-162000-
Coconino Plateau-Yavapai County  Mountains-
1225 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fraziers Well, or 56 miles northeast of Kingman,
moving west at 10 mph. Route 66 near Indean Route 18 may also be
inpacted by this storm.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333
TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312

MAS
Special weather statement, Jul 16, 12:43 PM MST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1243 PM MST MON JUL 16 2018

AZZ009-039-162030-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1243 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Blue Gap Chapter House, or 27 miles north of Keams
Canyon. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024
TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013

MAS
Local storm report, Jul 16, 3:21 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      WEST SEDONA             34.86N 111.80W
07/16/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
            LOW WATER CROSSING JUST NORTH OF SUNSET
            PARK. APPROXIMATELY 2 FEET OF WATER IS
            RUNNING OVER SUNSET DR.

&&

TM
Local storm report, Jul 16, 5:13 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      3 SW PRESCOTT VALLEY    34.57N 112.35W
07/16/2018                   YAVAPAI            AZ   MESONET

            FAIN LAKE GAUGE INDICATES 3 FT OF WATER IS
            MOVING DOWN THE SPILLWAY AS OF 540 PM MST.
            FLOODING BEGAN AT 447 PM MST.

&&

RR
Local storm report, Jul 16, 5:20 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       3 SW PRESCOTT VALLEY    34.58N 112.37W
07/16/2018  E1.30 INCH       YAVAPAI            AZ   DEPT OF HIGHWAYS

            ADOT REPORTS ROCKS ON SR 69 AT MILEPOST 290.

&&

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:15 PM MSTFlash Flood WarningFGZYavapai16 hr
Jul 16, 5:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 16, 5:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 6:21 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 16, 7:07 PM MSTFlash Flood WarningFGZNavajo4 hr
Jul 17, 1:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 17, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 17, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 17, 4:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 17, 4:54 PM MSTFlash Flood WarningFGZCoconino16 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.